Persistently elevated acetaminophen concentrations for two days after an initial four-hour non-toxic concentration
Related Experiment Video
Updated: Oct 5, 2026

An Intestine/Liver Microphysiological System for Drug Pharmacokinetic and Toxicological Assessment
Published on: December 3, 2020
1Kentucky Regional Poison Center, Louisville 40232-5070, USA.
Abstract:
The decision to treat patients who overdose with n-acetylcysteine is routinely made with a single APAP concentration drawn 4 or more hours post-ingestion. However, in cases where there are co-ingestants that may delay gastric emptying, there have been recommendations for additional concentrations to determine peak APAP concentrations. This report is of a case of acetaminophen overdose involving narcotic co-ingestants with persistenty elevated acetaminophen concentrations for 2 d, suggesting delayed gastric emptying and/or bezoar formation. A second striking feature of this case was the persistently elevated acetaminophen concentrations without evidence of liver injury despite antidotal therapy not being employed.
Related Concept Videos
Drug Accumulation During Multiple Dosing: Intermittent IV Infusions
Drug Toxicity: Dose-Dependent Reactions
Time Course of Drug Effect
Dosage Regimen: Multiple Oral Dosage
Drug Concentration Versus Time Correlation
Two pivotal parameters are the minimum effective concentration (MEC) and the minimum toxic concentration (MTC). The MEC is the lowest drug...
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...